Alert archive / Pennsylvania / Tornado Warnings in 2020

Tornado Warning 3, NWS Pittsburgh, PA

April 8, 2020Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Apr 8, 2020, 1:17 AM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 6 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 1:17 AM EDT (05:17 UTC)
Expired
Apr 8, 2020, 1:23 AM EDT
In force
6 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 1:17 AM EDTTORNADOBraeburn, PATHE NWS STORM SERVEY DETERMINED AN EF-0 TORNADO TOUCHED DOWN ALONG RIVERVIEW STREET NEAR LOWER BURRELL. THE MAXIMUM WIND SPEED WAS ESTIMATED AT 70 MPH, WITH A PATH LENGTH OF 0.25 MILES. THE MAXIMUM PATH WIDTH WAS 75 YARDS.
Apr 8, 1:18 AM EDTTSTM WND DMG1 Nw Alcoa Center, PAREPORT OF TREES DOWN ALONG COUNTY ROAD 780. TIME ESTIMATED BASED ON RADAR. CORRECTED FOR DATE.
Apr 8, 1:18 AM EDTTSTM WND DMGMarkle, PAREPORT OF MULTIPLE TREES AND POWER LINES DOWN AROUND NORTHMORELAND PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

903 
WFUS51 KPBZ 080517
TORPBZ
PAC003-129-080545-
/O.NEW.KPBZ.TO.W.0003.200408T0517Z-200408T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
117 AM EDT Wed Apr 8 2020

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...

* Until 145 AM EDT.

* At 117 AM EDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Lower Burrell, or near Apollo, moving southeast at 80 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Allegheny and northwestern Westmoreland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
 
&&

LAT...LON 4059 7982 4065 7978 4061 7960 4052 7967
TIME...MOT...LOC 0517Z 303DEG 71KT 4056 7968 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
363 
WWUS51 KPBZ 080519
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
119 AM EDT Wed Apr 8 2020

PAC003-129-080545-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-200408T0545Z/
Allegheny PA-Westmoreland PA-
119 AM EDT Wed Apr 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...
        
At 119 AM EDT, a confirmed tornado was located near Apollo, moving
southeast at 80 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
New Kensington...                 Lower Burrell...
Harrison Township...              Arnold...
Tarentum...                       Natrona Heights...
Brackenridge...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4060 7981 4064 7977 4061 7960 4052 7967
TIME...MOT...LOC 0519Z 303DEG 71KT 4054 7963 

TORNADO...OBSERVED
HAIL...<.75IN

$$
137 
WWUS51 KPBZ 080523
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
123 AM EDT Wed Apr 8 2020

PAC003-129-080533-
/O.CAN.KPBZ.TO.W.0003.000000T0000Z-200408T0545Z/
Allegheny PA-Westmoreland PA-
123 AM EDT Wed Apr 8 2020

...THE TORNADO WARNING FOR NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging wind remain likely, and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern Pennsylvania.

LAT...LON 4060 7981 4064 7977 4061 7960 4052 7967
TIME...MOT...LOC 0520Z 303DEG 71KT 4049 7952 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 12:38 AM EDT, 39 minutes earlier.

Area forecast discussion, Apr 8, 12:38 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 AM EDT Wed Apr 8 2020

.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update: Convective clusters across Michigan have now evolved
into a MCS encroaching the northern periphery of the PBZ forecast
area. With steep mid-level lapse rates thanks to the EML, both the
squall line and discrete cells out ahead are more than capable of
producing large hail. Even storms of lesser strength will likely be
producing hail the size of peas.

The squall line will continue to surge south over the next few hours.
Surface instability is greatest west of the PA State Line.
Confirmation of this analysis as Canton recorded a 57 knot wind gust
just moments ago, with nearby observations showing similarly high
gusts. Expect this wind hazard to continue southward to the I-70
corridor, especially areas west of Pittsburgh, as the line progresses
southward.

The observed line is advancing a bit faster than CAM consensus. The
line should pass through Morgantown by no later than 5am.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms are pushing southward across the forecast area, and
should reach the PIT area terminals in another hour. Restrictions
will briefly drop to IFR as the line crosses with improvement
immediately thereafter.

Ceilings are then expected to gradually rise, but remain overcast,
during the day Wednesday with a NW flow and shortwave ridging in
place.

.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 7, 11:47 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1147 PM EDT Tue Apr 7 2020

MDZ001-WVZ511>514-090400-
Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1147 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-090400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1147 PM EDT Tue Apr 7 2020

...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 8, 12:10 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1210 AM EDT Wed Apr 8 2020

PAZ007>009-014>016-022-080500-
Armstrong-Jefferson-Forest-Butler-Clarion-Venango-Mercer-
1210 AM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT MERCER...VENANGO...NORTHEASTERN BUTLER...
NORTHWESTERN JEFFERSON...NORTHWESTERN ARMSTRONG...CENTRAL CLARION AND
FOREST COUNTIES...

At 1210 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chapman State Park to near
Sharpsville. Movement was southeast at 65 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Hermitage...                      Sharon...
Oil City...                       Grove City...
Franklin...                       Clarion...
Sharpsville...                    Marienville...
Knox...                           Greenville...
Sugarcreek...                     Tionesta...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 138.
  Interstate 80 in Pennsylvania between mile markers 12 and 62.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4144 7896 4145 7906 4142 7907 4142 7909
      4134 7909 4138 7897 4137 7897 4102 7977
      4125 8052 4149 8052 4149 8000 4162 7983
      4162 7895
TIME...MOT...LOC 0410Z 305DEG 58KT 4177 7926 4128 8057
Special weather statement, Apr 8, 12:12 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1212 AM EDT Wed Apr 8 2020

OHZ040-041-PAZ007-013-014-020-080500-
Columbiana-Carroll-Butler-Lawrence-Mercer-Beaver-
1212 AM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT COLUMBIANA...NORTHEASTERN CARROLL...SOUTHWESTERN
MERCER...BEAVER...LAWRENCE AND NORTHERN BUTLER COUNTIES...

At 1211 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Wilmington to near Minerva.
Movement was east at 50 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
New Castle...                     Hermitage...
Sharon...                         Butler...
Salem...                          East Liverpool...
Beaver Falls...                   Columbiana...
Monaca...                         East Palestine...
Wellsville...                     Ellwood City...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 23.
  Interstate 79 in Pennsylvania between mile markers 85 and 112.
  Interstate 80 in Pennsylvania between mile markers 0 and 9.
  Interstate 376 in Pennsylvania between mile markers 4 and 40.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4099 7969 4054 8052 4064 8052 4061 8057
      4063 8060 4062 8063 4058 8067 4058 8074
      4060 8075 4060 8079 4073 8119 4073 8109
      4090 8108 4090 8090 4093 8089 4093 8082
      4090 8082 4090 8052 4124 8052
TIME...MOT...LOC 0411Z 275DEG 45KT 4108 8029 4076 8102
Local storm report, Apr 8, 1:02 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND DMG     COLUMBIANA              40.89N  80.69W
04/08/2020                   COLUMBIANA         OH   PUBLIC

            LARGE PINE TREE FELL DOWN ACROSS A DRIVEWAY

&&

EVENT NUMBER PBZ2000793

BROWN
Local storm report, Apr 8, 1:08 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     MINERAL CITY            40.60N  81.36W
04/07/2020                   TUSCARAWAS         OH   EMERGENCY MNGR

            EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.

&&

EVENT NUMBER PBZ2000794

BROWN
Local storm report, Apr 8, 1:12 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND DMG     SANDY VALLEY ESTATES    40.64N  81.35W
04/08/2020                   TUSCARAWAS         OH   EMERGENCY MNGR

            EM REPORTS TRAILER BLOWN OFF ITS FOUNDATION AT SANDY
            VALLEY ESTATES

&&

EVENT NUMBER PBZ2000795

BROWN
Local storm report, Apr 8, 1:14 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 N CARNOT-MOON         40.53N  80.22W
04/08/2020                   ALLEGHENY          PA   OFFICIAL NWS OBS

            CAN HEAR TREES FALLING IN THE WOODS ADJACENT TO THE NWS
            OFFICE. WINDS HAVE BEEN GUSTING TO NEAR 70 MPH FOR
            ALMOST 10 MINUTES CONTINUOUSLY. POWER OUT.

0106 AM     TSTM WND GST     2 ESE PITTSBURGH INTL A 40.48N  80.21W
04/08/2020  M75 MPH          ALLEGHENY          PA   ASOS

            65 KNOT GUST MEASURED AT PIT ASOS

&&

EVENT NUMBER PBZ2000796
EVENT NUMBER PBZ2000797

EB

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:04 PM EDTSpecial Weather StatementPBZVenango26 min
Apr 7, 11:19 PM EDTSpecial Weather StatementPBZMercer26 min
Apr 7, 11:27 PM EDTSevere Thunderstorm WarningPBZForest33 min
Apr 7, 11:31 PM EDTSevere Thunderstorm WarningPBZForest, Venango29 min
Apr 7, 11:32 PM EDTSpecial Weather StatementPBZClarion, Jefferson28 min
Apr 7, 11:35 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer40 min
Apr 7, 11:47 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango43 min
Apr 8, 12:04 AM EDTSpecial Weather StatementPBZJefferson26 min
Apr 8, 12:10 AM EDTSpecial Weather StatementPBZClarion, Forest, Mercer, Venango50 min
Apr 8, 12:12 AM EDTSpecial Weather StatementPBZBeaver, Butler, Lawrence48 min
Apr 8, 12:23 AM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence52 min
Apr 8, 12:30 AM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer30 min
Apr 8, 12:37 AM EDTTornado WarningPBZBeaver11 min
Apr 8, 12:47 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington43 min
Apr 8, 1:11 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Indiana, Washington, Westmoreland49 min
Apr 8, 1:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Washington, Westmoreland39 min
Apr 8, 1:30 AM EDTSpecial Weather StatementPBZWashington30 min
Apr 8, 1:39 AM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Indiana, Washington, Westmoreland51 min
Apr 8, 1:53 AM EDTSpecial Weather StatementPBZGreene, Washington37 min
Apr 8, 2:06 AM EDTSpecial Weather StatementPBZFayette24 min

Nearby

Tornado Warnings in Pennsylvania, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.